Illinois, 2019

Hail in Illinois, April 22, 2019

April 22, 2019 · NWS ILX · 1 event in 1 county or zone

Widely scattered strong thunderstorms developed well in advance of a cold front during the afternoon of April 22nd. One cell produced half dollar-sized hail in northern McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered strong thunderstorms developed well in advance of a cold front during the afternoon of April 22nd. One cell produced half dollar-sized hail in northern McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 1:44 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 22, 1:44 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT Mon Apr 22 2019

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 238 PM CDT Mon Apr 22 2019

Early afternoon surface analysis indicates a modest surface low is
centered over north central Iowa, while water vapor imagery
reveals a closed mid level low over Iowa lifting east-northeast
across the upper Mississippi Valley. These features are progged to
continue ENE this evening and overnight while a trailing cold
front sweeps across central Illinois overnight into Tuesday mid-
morning. Displacement of the local area from the upper level
forcing, lack of notable low level moisture return into the area,
and unfavorable diurnal timing with the cold front will be
limiting factors with respect to precip chances with fropa
tonight. Deep mixed/dry boundary layer per 12Z/18Z raob and
surface dew points which have mixed into the upper 40s and lower
50s this afternoon will limit instability, though there should be
at least modest low level moisture return near the frontal trough
and steeper lapse rates aloft are in place. Guidance in general
remains mixed as to the coverage of precip tonight, but given
observational trends this afternoon, leaning towards the lower
side of coverage. Maintained slight chance and low chance PoPs
near the front.

Main surface cold front is expected to shift east of the CWA early
to mid morning Tuesday while a secondary trough sags south into
central Illinois through the middle part of the day Tuesday
associated with colder 850mb temperatures. With the colder air
mass settling southward, temperatures should be quite a bit cooler
tomorrow, topping out in the low to mid 60s north of I-70, and
upper 60s to lower 70s south. Cold front is expected to lose steam
and lay out along the Ohio Valley Tuesday. Scattered showers and
thunderstorms are possible near and south of I-70 in the vicinity
of the stalling front. Precip chances in this area continue into
Tuesday night as a low amplitude shortwave shifts east across the
mid Missouri Valley.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 238 PM CDT Mon Apr 22 2019

Semi-active stretch of weather is expected for at least portions
of the forecast area within the extended time frame. The period
starts off with a quasi-stationary front located across the mid
Mississippi Valley and along the Ohio River. Farther north, ridge
of high pressure stretches from the eastern Great Lakes across
central Illinois. Showers and possibly a thunderstorm or two will
be possible along and south of I-70 Wednesday into Thursday. By
late Thursday, a pair of shortwaves are progged to move across the
middle of the country. A southern stream wave will move from the
southern plains to the Tennessee Valley with an increase in
precipitation along and north of the stationary front across the
southern CWA. Meanwhile, the northern stream wave is progged to
dig across the Upper Midwest with attendant surface cold front
moving across central Illinois later in the day Thursday with more
widespread showers possible. Instability appears to remain
confined to areas south of the Ohio Valley, so the thunder threat
overall appears low Thursday.

Transient ridge of high pressure will provide quiet weather
conditions across the region on Friday, but another low is
expected to bring additional precip chances over the weekend. At
this distance, there remain large differences between the models
with respect to the low track, thus confidence in the forecast
details greatly diminishes Saturday and beyond. GFS and Canadian
models track the low across the Great Lakes while the ECMWF is
significantly further south, tracking along the Ohio Valley. In
general, temperatures appear to stay near to slightly above the
seasonal norm through much of the extended time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon Apr 22 2019

Low pressure will lift from Iowa into Wisconsin rest of today and
tonight. Breezy south winds will prevail ahead of the across the
central Illinois terminals into this evening. Primarily dry and
VFR conditions are expected through early evening, though there
are a few weakening showers and storms shifting east across the
region, and cannot rule out one of these reaching the terminals.
A cold front will move across the region this evening. Additional
shower and thunderstorm development is possible, though coverage
should stay on the lower end. Precip chances diminish as winds
turn westerly behind the front and MVFR level post-frontal
stratocumulus is expected to overspread the region. Winds will
continue to veer to the northwest Tuesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 22, 2:55 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
355 PM CDT Mon Apr 22 2019

ILZ027>031-037-232100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
355 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible this evening. While a few
may contain gusty winds, the overall chance of severe weather is
low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There are low chances of thunderstorms on Saturday into Saturday
evening, and again Sunday night into Monday. These are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-049-050-232100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
355 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible this evening, though the
probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There are low chances of thunderstorms on Saturday into Saturday
evening, and again Sunday night into Monday. These are not
expected to be severe.

Flooding will continue along the Illinois River from Havana
downstream through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-232100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
355 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight, though the
probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There are low chances of thunderstorms on Saturday afternoon and
evening, and again Sunday night into Monday. These are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-232100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
355 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight. These are not
expected to be severe.

Flooding along the Little Wabash River is expected to subside
overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There are low chances of thunderstorms on Saturday night, and
again Sunday night into Monday. These are not expected to be
severe.

Flooding along the Embarras Rivers should subside around mid
week, but will continue along the Wabash River for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shimon

The radar

The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLean

When
April 22, 3:40 PM CST to 3:45 PM CST
Where
McLean County, 3.81 mi NW of Hudson
Measured
1.25 in hail
Reported by
Public
Coordinates
40.640, -89.030

Half dollar-sized hail was reported at the White Oak Campground in Comlara Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819457.